Wisconsin, 2002

Flash Flooding and Lightning Strikes in Wisconsin, August 12, 2002

August 12, 2002 · NWS MKX · 6 events in 5 counties and zones

), resulting in flash flooding damage. Area rivers and streams quickly rose about 1 foot above bankfull and many low-lying roads had fast-moving currents of water up to 4 feet deep flowing across them.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$320,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A series of thunderstorms with heavy rains repeatedly trained through a corridor from northwest of East Troy (Walworth Co.) to Waukesha (Waukesha Co.) to the Wauwatosa area (Milwaukee Co.), resulting in flash flooding damage. Area rivers and streams quickly rose about 1 foot above bankfull and many low-lying roads had fast-moving currents of water up to 4 feet deep flowing across them. Mud-slides and gravel shoulder washouts were noted, as well as several stalled vehicles. An Amateur Radio operator in the Waukesha city area measured a total of 7.8 inches of rain in about 4 hours. Other hams and volunteer spotters reported 5 to 7 inches back southwest into Walworth County. In Wauwatosa, a golf course along the Menomonee flooded over when that river exceeded its bank. Spotters noted that visibilities were reduced to below 1/4 mile in the heavy downpours. The combination of numerous lightning strikes and gusty winds of 35 to 39 kts (40 to 45 mph) across southeast Wisconsin left about 30,000 customers without electrical power; in some cases until the afternoon of the next day. The gusty winds broke small tree branches which then struck power lines. An Elm Grove (Waukesha Co.) home was struck by lightning which started a fire that gutted the 2nd floor. A lightning strike on the south side of Janesville knocked a substation out for almost 2 hours. Lightning struck a home east of Grafton (Ozaukee Co.) near Lake Michigan. An attic fire resulted in a small fire, and the home's electrical circuits were damaged. Outside the flash flood areas, rainfall amounts were generally in the 1 to 3 inch range, which signaled the end of the light to moderate drought that affected south-central and southeast Wisconsin since the end of June, 2002. Milwaukee Mitchell Field received 2.32 inches of rain for August 12th, a new daily record, breaking the old record of 1.30 inches set back in 1879.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 12, 2:00 PM CST, 0 minutes earlier.

Area forecast discussion, Aug 12, 2:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT MON AUG 12 2002

FCST FOCUS ON PCPN POTENTIAL/AMOUNT/PERSISTENCE ALONG SLOWING
CDFNT PUSHING INTO STATE.

CDFNT ACTUALLY HAS WEAKENED AND BECOME VERY DIFFUSE AND WHAT/S
LEFT HAS PUSHED INTO THE WESTERN CWA.  IT HAS LOST MUCH OF IT/S
SUPPORT ALOFT AS THE MAIN H5 TROF IS STILL WAY BACK IN THE NRN
PLAINS AND WHAT ENERGY IT INITIALLY HAD HAS SWUNG UP INTO CANADA.
HOWEVER...A VIGOROUS UPR LVL JET IS PUNCHING IN ACROSS NEB AND
HELPING TO LIGHT UP STORMS IN NE NEB/NW IA IN THE LF EXIT REGION.
THIS JET WILL BEGIN TO ROUND THE BASE OF THE TROF THIS EVENING.

SUNSHINE THIS AFTN IS HELPING TO BRING CAPES BACK UP INTO THE
2500 J/KG RANGE.  DWPTS UP HIGHER THAN YESTERDAY WITH MOISTURE
CONVERGENCE INCREASING WITHIN REMNANTS OF OLD SFC TROF/CDFNT.
MODELS SUGGEST A WEAK VORT MOVING THROUGH THE SW FLOW ACRS THE CWA
AS WELL. WOULD EXPECT SCATTERED STORMS TO DEVELOP QUICKLY BY LATE
AFTN ACROSS THE CWA. THIS WOULD BE ROUND ONE.

THE NEXT ROUND SHOULD COME AS THE WASHED OUT FRONT REDEFINES
ITSELF OVR WESTERN WISCONSIN TONIGHT IN RESPONSE TO DEEPER UVV
DEVELOPING UNDER THE JET ROUNDING THE UPR LVL TROF.  THE FRONT
WILL BE A SLOW MOVER...EXITING THE SE BY TUE EVENING. MAY SEE MORE
STORMS LIGHT UP ALONG FRONT TUE AFTN IN THE FAR EAST.

SLOW MOVING FRONT...VIGOROUS JET ALOFT AND PLENTY OF MOISTURE IS
RAISING HOPES THAT WE CAN GET A FAIRLY EXTENDED PERIOD OF BADLY
NEEDED RAIN.  ETA GENERATES NEARLY 2 INCHES OF RAIN FOR BOTH MKE
AND MSN BETWEEN ABOUT 03Z TUE TO 03Z WED...

SKIES SHOULD CLEAR OUT FOR WED...LASTING THROUGH FRI WITH TEMPS
RECOVERING BACK INTO THE MID 80S BY FRIDAY.

.MKX...NONE.

DAVIS

In the hours before

Special weather statement, Aug 12, 11:12 AM CST, 2 hours 48 minutes before
WIZ046-047-051-052-056>060-062>072-122016-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1212 PM CDT MON AUG 12 2002

...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

DAY 1 HAZARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT.

DAY 1 PROBABLE EFFECT...DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL
ARE LIKELY WITH SEVERE THUNDERSTORMS. LOCALLY HEAVY RAIN IS POSSIBLE.

DISCUSSION...THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND
BECOME MORE NUMEROUS TOWARD EVENING ACROSS SOUTHERN WISCONSIN AS A
COLD FRONT APPROACHES FROM THE WEST. ADDITIONALLY...A WEAK
DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE WILL PROVIDE MORE
SUPPORT FOR THUNDERSTORMS THIS EVENING. A MOIST AND UNSTABLE AIRMASS
IS ALREADY IN PLACE OVER THE REGION.

OUTLOOK FOR DAY 2 TUESDAY...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER FAR SOUTHEAST WISCONSIN.  THE FRONT WILL STALL AS
IT ENTERS SOUTHERN WISCONSIN...REMAINING A FOCUS FOR MORE STORMS
TUESDAY AFTERNOON.

SPOTTER ACTIVATION...STORM SPOTTER GROUPS WILL LIKELY BE NEEDED
LATER THIS AFTERNOON AND EVENING.

ADDITIONAL INFORMATION...STAY TUNED TO NOAA WEATHER RADIO...AND OTHER
LOCAL MEDIA FOR FURTHER UPDATES. DETAILS AND DISCUSSIONS ARE
CONTAINED IN OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS.

The radar

The Milwaukee radar (KMKX), 72 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

3 lightning, 3 flash flood. Local standard time, as filed.

Lightning, Ozaukee

When
August 12, 2:00 PM CST
Where
Ozaukee County, 3 mi E of Grafton
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Lightning, Waukesha

When
August 12, 6:30 PM CST
Where
Waukesha County, Elm Grove
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Lightning, Rock

When
August 12, 6:45 PM CST
Where
Rock County, Janesville
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Flash Flood, Waukesha

When
August 12, 7:00 PM CST to 10:00 PM CST
Where
Waukesha County, Waukesha
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Flash Flood, Milwaukee

When
August 12, 7:30 PM CST to 10:00 PM CST
Where
Milwaukee County, Wauwatosa
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Flash Flood, Walworth

When
August 12, 8:15 PM CST to 10:30 PM CST
Where
Walworth County, 4 mi NNW of East Troy
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314821, 5314819, 5314820, 5314816, 5314818, 5314817.